Format

Send to:

Choose Destination
See comment in PubMed Commons below
Eur J Gastroenterol Hepatol. 2004 Nov;16(12):1407-13.

Therapeutic drug monitoring of thiopurine drugs in patients with inflammatory bowel disease or autoimmune hepatitis.

Author information

  • 1Institute for Clinical Chemistry, University Hospital Zurich, Switzerland.

Abstract

OBJECTIVE:

Thiopurine drugs are commonly used immunosuppressants in the treatment of inflammatory bowel disease (IBD) as well as in autoimmune hepatitis (AIH), rheumatic diseases and in transplantation medicine. The relatively narrow therapeutic range requires useful therapy control. Therefore, the purpose of this study was to further investigate the rationale and usefulness of therapeutic drug monitoring in the surveillance of thiopurine drug therapy in Crohn's disease, ulcerative colitis and autoimmune hepatitis.

METHODS:

6-Thioguanine nucleotide (TGN) and 6-methylmercaptopurine nucleotide (MMPN) levels were measured in 182 IBD patients and 18 AIH patients using HPLC-UV.

RESULTS:

In our cohort of IBD patients, 18% had TGN levels < 235 pmol/8 x 10 red blood cells (RBC) (recommended range, 235-450 pmol/8 x 10 RBC), 41% of these patients were sent for drug failure. Twenty-four per cent of the IBD patients had TGN levels > 450 pmol/8 x 10 RBC, but only 27% of these experienced adverse effects. Fifty-nine per cent of the patients having drug failure had TGN levels in the recommended range and could therefore be classified as non-responders. In the AIH cohort 33% of the patients had TGN levels below the recommended range but showed clinical response to therapy. MMPN levels increased with the duration of treatment and could be useful for controlling compliance. There was 8.8% of IBD patients who were heterozygous for non-functional TPMT alleles.

CONCLUSIONS:

TGN monitoring did not identify significant differences between patient groups but allowed the identification of non-responders from non-compliant patients and allowed the differentiation of mild side effects, such as malaise, from genuine toxicity caused by highly increased TGN levels.

PMID:
15618853
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk